Tornadoes · United States · Florida · 2013

EF0 tornado, Lakewood Ranch, Florida, July 15, 2013

This EF0 tornado ran 1.2 miles across Manatee County on July 15, 2013, touching down at 6:40 PM EDT and reaching 5 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 15, 2013
Touchdown
6:40 PM EDT (22:40 UTC)
Lifted
6:50 PM EDT (22:50 UTC)
On the ground
10 minutes
Path length
1.2 miles (1.9 km)
Path width
5 yards (5 m)
Deaths
0
Injuries
0
County
Manatee County
Touchdown point
27.423, -82.416
Lift-off point
27.420, -82.435
Record number
1307151640-01

What the Weather Service recorded

Easterly flow and deep moisture fueled numerous to scattered showers and thunderstorms. One of the storms produced a long lived funnel cloud that briefly touched down as a tornado in Lakewood Ranch.

Broadcast media relayed a picture of a very small tornado touching down on a lake in Lakewood Ranch. Additionally, numerous funnel cloud pictures were submitted for this storms. No damage was reported. Exact times and locations were estimated from radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
10:00 UTC14:46 UTCFlood WarningTBW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Jul 15, 3:37 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 3:37 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
337 PM EDT MON JUL 15 2013

.SHORT TERM (TONIGHT-WEDNESDAY)...
DEEP EASTERLIES IN PLACE ARE PREVENTING OUR WEST COAST SEA BREEZE
FROM REALLY DEVELOPING THIS AFTERNOON. THE EAST COAST SEA BREEZE
IS ALREADY PUSHING WELL INLAND TOWARD OUR AREA. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE LATE AFTERNOON AND EVENING. HAVE 30-40 PERCENT CHANCES
THROUGH 2AM...AFTER WHICH STORMS SHOULD HAVE DISSIPATED OR PUSHED
OFFSHORE. NEARLY STACKED HIGH PRESSURE RIDGE OVER THE EASTERN
US...GRADUALLY SHIFTING WESTWARD THROUGH WEDNESDAY. ALOFT...IN
ADDITION TO THE STRONG HIGH OVER THE EASTERN US...A WEAK
TROUGH/LOW WILL BE MOVING ACROSS SOUTH FLORIDA TUESDAY NIGHT AND
WEDNESDAY. EASTERLY FLOW WILL REMAIN IN PLACE ACROSS THE AREA
THROUGH THE PERIOD WITH AFTERNOON AND EVENING SCATTERED SHOWERS
AND STORMS MOVING IN FROM THE EAST COAST SEA BREEZE AND DEVELOPING
ALONG OUR WEAK WEST COAST SEA BREEZE AND THE INTERACTION OF THE
TWO BOUNDARIES LATE EACH DAY. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL WITH THE EASTERLY FLOW...WITH HIGHS AROUND
90 TO THE LOWER 90S AND LOWS IN THE UPPER 60S INLAND TO THE MID TO
UPPER 70S COASTAL.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
VERY LITTLE CHANGE IN THE OVERALL FORECAST PHILOSOPHY FROM
YESTERDAY AT THIS TIME WITH THE GFS AND ECMWF REMAINING IN GOOD
AGREEMENT WITH SYNOPTIC SCALE FEATURES WITH A BLEND BEING USED. A
SPRAWLING AND STRONG UPPER LEVEL RIDGE AND ATTENDANT SURFACE HIGH
OVER THE OHIO VALLEY WEDNESDAY NIGHT WILL WEAKEN AND SINK
SOUTHEAST WITH THE UPPER RIDGE RE-ESTABLISHING ITSELF ACROSS THE
WESTERN ATLANTIC AND RIDGING WEST ACROSS THE SOUTH CENTRAL
PENINSULA BY THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND
WITH THE ATTENDANT SURFACE RIDGE AXIS ALSO SINKING SOUTH AND
ALIGNING ITSELF EAST TO WEST ACROSS THE CENTRAL PENINSULA.

SLIGHTLY DRIER AIR ADVECTING IN FROM THE ATLANTIC AROUND THE
SOUTHERN PERIPHERY OF THE UPPER LEVEL RIDGE TO THE NORTH WILL
SUPPORT LOWER RAIN CHANCES (POPS 30 TO 40 PERCENT RANGE) ACROSS
THE FORECAST AREA ON THURSDAY WITH HIGHEST SCATTERED DIURNAL SEA
BREEZE DRIVEN SHOWER AND THUNDERSTORM COVERAGE EXPECTED ACROSS
SOUTHERN MOST ZONES DURING THE AFTERNOON AND EARLY EVENING HOURS
WHERE THE DEEPEST MOISTURE WILL RESIDE.

DURING FRIDAY AND INTO THE UPCOMING WEEKEND AMPLE MOISTURE WILL
SUPPORT A CONTINUATION OF SCATTERED DIURNAL SEA BREEZE DRIVEN
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WITH THE
SURFACE RIDGE AXIS SINKING SOUTH ACROSS THE CENTRAL PENINSULA
HIGHEST RAIN CHANCES WILL SHIFT TO INLAND LOCATIONS AS A SOUTH TO
SOUTHWEST FLOW DEVELOPS ALLOWING THE WEST COAST SEA BREEZE TO MOVE
FURTHER INLAND EACH AFTERNOON.

NEAR SEASONAL LEVEL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD
WITH OVERNIGHT LOWS IN THE LOWER 70S INLAND AREAS...AND MID 70S
ALONG THE COAST...WITH DAYTIME HIGHS IN THE UPPER 80S ALONG THE
COAST AND LOWER 90S INLAND.

&&

.AVIATION...
MAINLY VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS. WILL
TEMPO FOR LOWERED CEILINGS AND VISIBILITIES AS NECESSARY.
EASTERLY WINDS WILL CONTINUE WITH A POSSIBLE SEA BREEZE AT COASTAL
TERMINALS THIS AFTERNOON FOR A FEW HOURS...OTHERWISE WINDS WILL
REMAIN A BIT VARIABLE IF NOT EAST TO NORTHEAST.

&&

.MARINE...
HIGH PRESSURE IS RIDGING OVER THE AREA FROM THE ATLANTIC WITH
EASTERLY FLOW IN PLACE. RIDGING WILL REMAIN IN PLACE ACROSS THE
AREA THROUGH THE WEEK. WIND SPEEDS THROUGH MUCH OF THE PERIOD WILL
REMAIN AOB 15 KNOTS...EXCEPT FOR OVERNIGHT TONIGHT AS AN EVENING
SURGE IS EXPECTED TO INCREASE WINDS TO NEAR SCEC LEVELS GENERALLY
AFTER 4AM AND CONTINUE INTO THE LATE MORNING TUESDAY. SEAS WILL
REMAIN GENERALLY 2-3 FEET...WITH UP TO 4 FEET OFFSHORE.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  74  90 /  40  40  20  30
FMY  72  91  72  90 /  30  50  30  40
GIF  72  90  72  91 /  30  40  10  30
SRQ  73  91  74  91 /  40  40  20  40
BKV  71  92  70  92 /  30  30  10  30
SPG  77  90  77  89 /  40  40  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...57/MCMICHAEL
AVIATION...05/CARLISLE
Hazardous weather outlook, Jul 15, 5:22 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT MON JUL 15 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-152330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
522 AM EDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE DURING
THE AFTERNOON AND EVENING HOURS TODAY. A STRONGER EASTERLY WIND
FLOW WILL KEEP THE WEST COAST SEA BREEZE CLOSE TO THE WEST COAST
WHERE THE HIGHEST RAIN CHANCES AND COVERAGE OF STORMS ARE EXPECTED
DURING THE AFTERNOON AND EARLY EVENING HOURS. LOCALLY HEAVY
RAINFALL ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS WILL
ACCOMPANY THE STORMS TODAY AS THEY MOVE TO THE WEST AT 10 TO 15
MPH. REMEMBER IF THUNDER IS HEARD OR LIGHTING IS OBSERVED MOVE
INDOORS IMMEDIATELY.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THUNDERSTORMS TODAY. THE HEAVY
RAINFALL COULD CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAY.
MOTORISTS SHOULD SLOW AND EXERCISE CAUTION IF ENCOUNTERING HEAVY
RAIN TODAY. MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

...RIVER FLOOD IMPACT...
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE MYAKKA RIVER AT
THE MYAKKA RIVER STATE PARK. THE MYAKKA RIVER WILL CONTINUE
RISING OVER THE NEXT FEW DAYS AND ANY ADDITIONAL HEAVY RAINFALL
TODAY COULD CAUSE A FURTHER RISE IN WATER LEVELS AND MORE
PRONOUNCED FLOODING ALONG THE RIVER THROUGH THE WEEK. RESIDENTS
LIVING ALONG THE RIVER SHOULD REMAIN ALERT TO ANY RAPID RISES IN
WATERS LEVELS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND DAYTIME HEATING WILL CONTINUE TO SUPPORT
SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS
ACROSS THE REGION EACH DAY DURING THE AFTERNOON AND EARLY EVENING
HOURS. AN EASTERLY STEERING FLOW WILL CONTINUE TO SUPPORT HIGHEST
RAIN CHANCES FOR STORMS ALONG COASTAL LOCATIONS THROUGH THURSDAY.
DURING FRIDAY AND INTO THE UPCOMING WEEKEND A DEVELOPING
SOUTHWESTERLY FLOW WILL SHIFT HIGHEST CHANCES FOR STORMS OVER
INLAND LOCATIONS EACH AFTERNOON AS THE WEST COAST SEA BREEZE MOVES
INLAND AND COLLIDES WITH THE EAST COAST BOUNDARY. STORMS WILL
CONTINUE TO PRODUCE LOCALLY HEAVY RAINS...GUSTY WINDS...AND
FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

In the hours before

Special weather statement, Jul 15, 6:30 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EDT MON JUL 15 2013

FLZ055-152315-
MANATEE-
630 PM EDT MON JUL 15 2013

...STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM DEVELOPING NEAR ONECO...OR 5 MILES SOUTHEAST OF
BRADENTON. THIS THUNDERSTORMS WAS MOVING WEST AT 15 MPH AND WILL
AFFECT AREAS NEAR LAKEWOOD RANCH...SAMOSET...SARASOTA BRADENTON
AIRPORT AND BRADENTON...UNTIL 715 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING...AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL.

&&

LAT...LON 2750 8246 2739 8242 2739 8257 2742 8260
      2742 8263 2744 8266 2751 8268
TIME...MOT...LOC 2228Z 081DEG 12KT 2744 8250

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

10.7 hours before the tornado, 32 km from the path. July 15, 2013.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 407 joules per kilogram, CIN -24, lifted condensation level 802 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -26 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
905 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Tampa Bay, FL (KTBW), 00:00Z

1.3 hours after it, 32 km from the path. July 16, 2013.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1416 joules per kilogram, CIN -8, lifted condensation level 990 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-07-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
3187 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the touchdown began at 22:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:40 UTCFUNNEL CLOUD4 Ne Desoto LakesManatee, FLNUMEROUS PUBLIC AND BROADCAST MEDIA REPORTS ON A FUNNEL CLOUD NEAR LAKEWOOD RANCH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of July 15, 2013

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 153:45 PM MDTEF2Roosevelt, MT23.0440$500,000
July 158:00 PM MDTEF0Navajo, AZ0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.